Encoding phylogenetic trees in terms of weighted quartets

Grünewald, Stefan, Huber, Katharina T., Moulton, Vincent ORCID: https://orcid.org/0000-0001-9371-6435 and Semple, Charles (2008) Encoding phylogenetic trees in terms of weighted quartets. Journal of Mathematical Biology, 56 (4). pp. 465-477. ISSN 0303-6812

Full text not available from this repository. (Request a copy)


One of the main problems in phylogenetics is to develop systematic methods for constructing evolutionary or phylogenetic trees. For a set of species X, an edge-weighted phylogenetic X-tree or phylogenetic tree is a (graph theoretical) tree with leaf set X and no degree 2 vertices, together with a map assigning a non-negative length to each edge of the tree. Within phylogenetics, several methods have been proposed for constructing such trees that work by trying to piece together quartet trees on X, i.e. phylogenetic trees each having four leaves in X. Hence, it is of interest to characterise when a collection of quartet trees corresponds to a (unique) phylogenetic tree. Recently, Dress and Erdös provided such a characterisation for binary phylogenetic trees, that is, phylogenetic trees all of whose internal vertices have degree 3. Here we provide a new characterisation for arbitrary phylogenetic trees.

Item Type: Article
Faculty \ School: Faculty of Science > School of Computing Sciences
Depositing User: Vishal Gautam
Date Deposited: 10 Mar 2011 11:53
Last Modified: 19 Jan 2023 12:31
URI: https://ueaeprints.uea.ac.uk/id/eprint/23276
DOI: 10.1007/s00285-007-0125-3

Actions (login required)

View Item View Item